Louisiana, 2025

Damaging Wind in Louisiana, August 20, 2025

August 20, 2025 · NWS LIX · 1 event in 1 county or zone

A typical summertime pattern was in place across the region, with intense daytime heating and abundant low-level moisture leading to the development of numerous afternoon thunderstorms. The storms were primarily outflow-driven and at times altered by sea breeze boundaries, and often producing locally strong and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A typical summertime pattern was in place across the region, with intense daytime heating and abundant low-level moisture leading to the development of numerous afternoon thunderstorms. The storms were primarily outflow-driven and at times altered by sea breeze boundaries, and often producing locally strong and gusty winds. One storm over downtown Baton Rouge reached severe limits and snapped a few smaller trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 20, 12:43 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 20, 12:43 PM CST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
143 PM CDT Wed Aug 20 2025

...New SHORT TERM, LONG TERM, AVIATION, MARINE...

.SHORT TERM...
(This evening through Thursday night)
Issued at 113 PM CDT Wed Aug 20 2025

An approaching trough will linger over the area into the weekend.
Southerly surface winds will help to advect moist air into the
area. This pattern combined with deep Gulf moisture will produce
scattered to numerous showers and storms across the area. PWs will
be around 2 inches, which will be around the 75-90th percentiles
for SPC sounding climatology. Generally, these storms will occur
during the afternoon and early evening peak heating hours. The
main risk with these storms will be gusty subsevere winds and
locally heavy rainfall. Localized street flooding could be an
issues as well. MSW

&&

.LONG TERM...
(Friday through Tuesday night)
Issued at 113 PM CDT Wed Aug 20 2025

The trough will slide south into the Gulf over the weekend and
early next week, bringing cooler temperatures to the area for the
beginning of next week. Rain chances will remain during the
afternoon and evening hours Saturday and Sunday as the system
moves slowly southward. Conditions will likely be a little drier
on Sunday.

Another cold front moves through the area Monday into Tuesday,
helping to reinforce some cooler feeling temperautres. Generally,
rain chances will be increased Monday afternoon and evening and
Tuesday afternoon and evening. These storms will likely be later
initiation, later into the evening, due to the more northerly flow
pattern that will set up over the area. Generally, temperatures
Monday through Wednesday will be in the low 90s with dewpoints in
the low 70s and upper 60s across the area. MSW

&&

.AVIATION...
(18Z TAFS)
Issued at 113 PM CDT Wed Aug 20 2025

VFR conditions prevail at all area airports. Some TEMPO groups are
in the forecast for scattered afternoon and evening showers and
storms that will cause lower ceilings and visibilities and MVFR
conditions at most area airports. MSW

&&

.MARINE...
Issued at 113 PM CDT Wed Aug 20 2025

No significant wind or wave conditions are forecast in the coastal
waters through the weekend. Prevailing winds will remain below
10 knots and seas will run 2 feet or less. Thunderstorm activity
will continue to be the primary concern for mariners through the
period. These thunderstorms will develop primarily in the morning
hours over the offshore waters before pushing inland on the
seabreeze in the afternoon hours. Any storms that form will produce
locally higher winds and seas along with the potential for a few
waterspouts.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  73  92  72  90 /  20  70  40  60
BTR  74  94  74  91 /  20  80  40  60
ASD  74  93  72  91 /  10  60  40  70
MSY  79  95  78  93 /  10  60  30  70
GPT  76  93  74  91 /  10  60  40  70
PQL  74  93  73  91 /  10  50  40  70

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Heat Advisory until 6 PM CDT this evening for LAZ034>037-039-
     046>048-057-058-060-071-076>087.

GM...None.
MS...Heat Advisory until 6 PM CDT this evening for MSZ068>071-077-
     083>088.

GM...None.
&&

SHORT TERM...MSW
LONG TERM....MSW
AVIATION...MSW
MARINE...MSW

In the hours before

Special weather statement, Aug 20, 2:12 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service New Orleans LA
312 PM CDT Wed Aug 20 2025

MSZ068-069-202115-
Wilkinson MS-Amite MS-
312 PM CDT Wed Aug 20 2025

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN
WILKINSON AND WESTERN AMITE COUNTIES THROUGH 415 PM CDT
...

At 312 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gloster, or 13 miles west of Liberty, moving southwest at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Centreville and Gloster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3135 9074 3100 9090 3100 9127 3135 9098
TIME...MOT...LOC 2012Z 035DEG 14KT 3114 9103

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CAB

The radar

The Hammond radar (KHDC), 75 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, East Baton Rouge

When
August 20, 3:47 PM CST
Where
East Baton Rouge County, 1.38 mi N of University
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.440, -91.180

Small trees snapped on East Blvd in downtown Baton Rouge relayed by broadcast media.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2025Every state in 2025This day in weather historyWarnings in Louisiana, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292998.